After it was shown that Viagra, the drug used as a temporary solution for the erectile dysfunction, is efficient to lower high blood pressure and to ease symptoms of a circulatory disorder called Raynaud's, which affects 3 million to 5 million people worldwide, another study published in the British Journal of Ophthalmology warns over the negative effects, which shouldn't be neglected.
Viagra and Cialis may be associated with an increased risk of optic nerve damage in men with a history of heart attack or high blood pressure, the study authors saying that doctors prescribing these drugs should warn their patients.
The condition which might affect men who use these drugs is called non-arteritic anterior ischaemic optic neuropathy (NAION), in the United States, 6.000 persons being diagnosed with it annually. According to the statistic, for one in four patients, the conditions will also extend to both eyes.
The findings are based on 76 men attending one US specialist eye clinic. Half the men had optic nerve damage, diagnosed as non-arteritic anterior ischaemic optic neuropathy.
The people in the other half, who were randomly selected and did not have the condition, were used as a comparison group.
All the patients were asked about their lifestyle, including smoking and alcohol intake, whether they had been diagnosed with heart disease, diabetes, or high blood pressure and prescribed treatment for these conditions. They were also asked if they had been prescribed Viagra and Cialis for erectile difficulties.
Men who had had a heart attack were 10 times more likely to have optic nerve damage if they had taken Viagra or Cialis before their diagnosis.
Men with high blood pressure were also more likely to have optic nerve damage if they had taken these drugs, although this was not statistically significant.
The authors of the study warn that although the number of patients was small, the link between Viagra, Cialis and NAION is important and it should not be ignored by the doctors.